Alert archive / Georgia / Tornado Warnings in 1997
Tornado Warning 12, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Apr 28, 1997, 5:03 AM EDT for Clinch County, Ware County, Georgia. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 1997, 5:03 AM EDT (09:03 UTC)
- Expired
- Apr 28, 1997, 5:45 AM EDT
- In force
- 42 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Clinch County, GA, Ware County, GA
The radar
The Moody AFB radar (KVAX), 43 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:15 AM EDT | Tornado F1 | Argyle, GA | Tornado damaged 15 homes, destroyed 2. |
| Apr 28, 5:50 AM EDT | Thunderstorm Wind | Waycross, GA | Numerous large trees were blown down along RT 84. |
| Apr 28, 5:50 AM EDT | Thunderstorm Wind | Waycross, GA | Storage shed and destroyed, and numerous reports of large trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:00 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 9.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 949 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
517 WFUS1 KJAX 280907 RRA TORJAX GAC065-299-280945- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 503 AM EDT MON APR 28 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 545 AM EDT FOR PERSONS IN THE FOLLOWING LOCATIONSS... IN SOUTHEAST GEORGIA ...CLINCH COUNTY...WARE COUNTY AT 502 AM EDT DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM NEAR HOMERVILLE WAS FORMING INTO A POSSIBLE TORNADO. THE STORM WILL MOVE TO NEAR ARGYLE NEAR U.S. HIGHWAY 84 AT 520 AM AND WILL MOVE TO NEAR MANOR AND GLENMORE BY 530 AM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. PW/PP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 28, 2:39 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 28, 2:39 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 236 AM EDT MON APR 28 1997 INGREDIENTS COMING TOGETHER FOR STG TO SVR TSMS COMING THROUGH CWA THIS AM. PLENTY OF MOISTURE AND INSTABILITY...A LOW LEVEL JET...AND AREA OF UPPER LEVEL DIFFLUENCE OUT AHEAD OF UPPER LVL JET MVG THROUGH. SATELLITE SHOWING CLUSTER OF TSMS DEVELOPING IN GULF WEST OF TBW MVG NE. MODELS CONSISTENT IN MOVG UPPER LOW FROM EAST CNTL TX TO NORTHERN ALABAMA AT 00Z. EXPECT MOST OF THE WX FIRST HALF OF TODAY WITH MODELS INDICATING DRY SLOT MVG IN THIS EVE. MOVEMENT OF CELLS IN GULF (NNE) SUGGESTS SOME TRAIN ECHOING AND LOCALLY HEAVY RAINS. TORNADO WATCH IN EFFECT UNTIL 9 AM. SPC HAS CWA UNDER SLIGHT RISK OF SEVERE WX FIRST HALF OF DAY. PRELIM SSI TE 080/062 078/058 08932 JAX TB 080/061 079/057 08942 GNV TB 080/061 080/057 08952 PETERSON
In the hours before
Special weather statement, Apr 28, 12:35 AM EDT, 4 hours 28 minutes before
FLZ020>025-030-031- GAZ132>136-149>154-162>166-501-501-280730- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1235 AM EDT MON APR 28 1997 ...A TORNADO WATCH CONTINUES IN EFFECT THROUGH 3 AM EDT FOR ALL OF SOUTHEASTERN GEORGIA AND THE ADJACENT COASTAL WATERS. THE TORNADO WATCH IS ALSO IN EFFECT FOR THE FOLLOWING COUNTIES OF NORTHERN FLORIDA...HAMILTON...SUWANNEE...COLUMBIA...BAKER...UNION... BRADFORD AS WELL AS DUVAL AND NASSAU COUNTIES AND THEIR ADJACENT COASTAL WATERS... RECENT DATA FROM THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN JACKSONVILLE FLORIDA AND THE AIR FORCE DOPPLER RADAR IN VALDOSTA GEORGIA INDICATE THAT LOW LEVEL SHEAR CONTINUES TO INCREASE IN THE LOWEST LAYERS OF THE ATMOSPHERE. A LINE OF THUNDERSTORMS IS CURRENTLY FORMING WEST OF TALLAHASSEE...BAINBRIDGE AND ALBANY. AS THIS LINE APPROACHES...DURING THE PREDAWN HOURS...THERE WILL BE A RISK OF TORNADIC ACTIVITY ASSOCIATED WITH THESE STORMS. WINDS GUSTS TO 80 MPH...LARGE HAIL...FREQUENT LIGHTNING AND ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. TORNADOES CAN FORM SUDDENLY AND WITH LITTLE OR NO WARNING...PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR THREATENING WEATHER OVERNIGHT. IF THREATENING WEATHER IS SIGHTED TAKE SHELTER IMMEDIATELY IN A STURDY STRUCTURE. MOBILE HOMES AND AUTOMOBILES DO NOT PROVIDE SHELTER IN SEVERE WEATHER. NEVER TRY TO OUTRUN A TORNADO IN AN AUTOMOBILE. EMERGENCY MANAGER AND SPOTTER ACTIVATION IS RECOMMENDED FOR THE WATCH AREA. EMERGENCY MANAGER AND SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE BALANCE OF NORTH FLORIDA LATER TONIGHT. SANDRIK
Special weather statement, Apr 28, 12:37 AM EDT, 4 hours 26 minutes before
FLZ020>025-030-031- GAZ132>136-149>154-162>166-501-501-280730- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1235 AM EDT MON APR 28 1997 ...A TORNADO WATCH CONTINUES IN EFFECT THROUGH 3 AM EDT FOR ALL OF SOUTHEASTERN GEORGIA AND THE ADJACENT COASTAL WATERS. THE TORNADO WATCH IS ALSO IN EFFECT FOR THE FOLLOWING COUNTIES OF NORTHERN FLORIDA...HAMILTON...SUWANNEE...COLUMBIA...BAKER...UNION... BRADFORD AS WELL AS DUVAL AND NASSAU COUNTIES AND THEIR ADJACENT COASTAL WATERS... RECENT DATA FROM THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN JACKSONVILLE FLORIDA AND THE AIR FORCE DOPPLER RADAR IN VALDOSTA GEORGIA INDICATE THAT LOW LEVEL SHEAR CONTINUES TO INCREASE IN THE LOWEST LAYERS OF THE ATMOSPHERE. A LINE OF THUNDERSTORMS IS CURRENTLY FORMING WEST OF TALLAHASSEE...BAINBRIDGE AND ALBANY. AS THIS LINE APPROACHES...DURING THE PREDAWN HOURS...THERE WILL BE A RISK OF TORNADIC ACTIVITY ASSOCIATED WITH THESE STORMS. WINDS GUSTS TO 80 MPH...LARGE HAIL...FREQUENT LIGHTNING AND ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. TORNADOES CAN FORM SUDDENLY AND WITH LITTLE OR NO WARNING...PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR THREATENING WEATHER OVERNIGHT. IF THREATENING WEATHER IS SIGHTED TAKE SHELTER IMMEDIATELY IN A STURDY STRUCTURE. MOBILE HOMES AND AUTOMOBILES DO NOT PROVIDE SHELTER IN SEVERE WEATHER. NEVER TRY TO OUTRUN A TORNADO IN AN AUTOMOBILE. EMERGENCY MANAGER AND SPOTTER ACTIVATION IS RECOMMENDED FOR THE WATCH AREA. EMERGENCY MANAGER AND SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE BALANCE OF NORTH FLORIDA LATER TONIGHT. SANDRIK
Special weather statement, Apr 28, 2:45 AM EDT, 2 hours 18 minutes before
FLZ020>025- GAZ132>136-149>154-162>166-501-501-281245- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 AM EDT MON APR 28 1997 ...TORNADO WATCH 211 IS NOW IN EFFECT THROUGH 9 AM EDT FOR ALL OF SOUTHEASTERN GEORGIA AND THE ADJACENT COASTAL WATERS. THE TORNADO WATCH IS ALSO IN EFFECT FOR THE FOLLOWING COUNTIES OF NORTHERN FLORIDA...HAMILTON...SUWANNEE...COLUMBIA...BAKER AS WELL AS DUVAL AND NASSAU COUNTIES AND THEIR ADJACENT COASTAL WATERS... DATA FROM THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN JACKSONVILLE FLORIDA AND THE AIR FORCE DOPPLER RADAR IN VALDOSTA GEORGIA CONTINUES TO INDICATE THAT THE WIND SHEAR IS INCREASING IN THE LOWEST LAYERS OF THE ATMOSPHERE. A LINE OF THUNDERSTORMS IS CURRENTLY JUST EAST OF ALBANY AND MOVING THROUGH THOMASVILLE AND TALLAHASSEE. THE STORMS WILL APPROACH SOUTHEAST GEORGIA WEST OF A LINE FROM BAXLEY THROUGH WAYCROSS TO FOLKSTON BY 5 AM AND INTO THE BALANCE OF SOUTHEAST GEORGIA AND NORTHERN FLORIDA THROUGH 8 AM. WITH WILL BE A RISK OF TORNADIC ACTIVITY ASSOCIATED WITH THESE STORMS. ADDITIONALLY...WINDS GUSTS TO 80 MPH...LARGE HAIL...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS. TORNADOES CAN FORM SUDDENLY AND WITH LITTLE OR NO WARNING...PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR THREATENING WEATHER OVERNIGHT. IF THREATENING WEATHER IS SIGHTED TAKE SHELTER IMMEDIATELY IN A STURDY STRUCTURE. MOBILE HOMES AND AUTOMOBILES DO NOT PROVIDE SHELTER IN SEVERE WEATHER. NEVER TRY TO OUTRUN A TORNADO IN AN AUTOMOBILE. EMERGENCY MANAGER AND SPOTTER ACTIVATION IS RECOMMENDED FOR THE WATCH AREA. EMERGENCY MANAGER AND SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE BALANCE OF NORTH FLORIDA LATER THIS MORNING. SANDRIK
Special weather statement, Apr 28, 2:51 AM EDT, 2 hours 12 minutes before
FLZ020>025- GAZ132>136-149>154-162>166-501-501-281245- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 AM EDT MON APR 28 1997 ...TORNADO WATCH #211 IS NOW IN EFFECT THROUGH 9 AM EDT FOR ALL OF SOUTHEASTERN GEORGIA AND THE ADJACENT COASTAL WATERS. THE TORNADO WATCH IS ALSO IN EFFECT FOR THE FOLLOWING COUNTIES OF NORTHERN FLORIDA...HAMILTON...SUWANNEE...COLUMBIA...BAKER AS WELL AS DUVAL AND NASSAU COUNTIES AND THEIR ADJACENT COASTAL WATERS... DATA FROM THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN JACKSONVILLE FLORIDA AND THE AIR FORCE DOPPLER RADAR IN VALDOSTA GEORGIA CONTINUES TO INDICATE THAT THE WIND SHEAR IS INCREASING IN THE LOWEST LAYERS OF THE ATMOSPHERE. A LINE OF THUNDERSTORMS IS CURRENTLY JUST EAST OF ALBANY AND MOVING THROUGH THOMASVILLE AND TALLAHASSEE. THE STORMS WILL APPROACH SOUTHEAST GEORGIA WEST OF A LINE FROM BAXLEY THROUGH WAYCROSS TO FOLKSTON BY 5 AM AND INTO THE BALANCE OF SOUTHEAST GEORGIA AND NORTHERN FLORIDA THROUGH 8 AM. WITH WILL BE A RISK OF TORNADIC ACTIVITY ASSOCIATED WITH THESE STORMS. ADDITIONALLY...WINDS GUSTS TO 80 MPH...LARGE HAIL...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS. TORNADOES CAN FORM SUDDENLY AND WITH LITTLE OR NO WARNING...PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR THREATENING WEATHER OVERNIGHT. IF THREATENING WEATHER IS SIGHTED TAKE SHELTER IMMEDIATELY IN A STURDY STRUCTURE. MOBILE HOMES AND AUTOMOBILES DO NOT PROVIDE SHELTER IN SEVERE WEATHER. NEVER TRY TO OUTRUN A TORNADO IN AN AUTOMOBILE. EMERGENCY MANAGER AND SPOTTER ACTIVATION IS RECOMMENDED FOR THE WATCH AREA. EMERGENCY MANAGER AND SPOTTER ACTIVATION MAY BE NEFCESSARY ACROSS THE BALANCE OF NORTH FLORIDA LATER THIS MORNING. SANDRIK
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:56 AM EDT | Severe Thunderstorm Warning | JAX | Clinch | 49 min |
| Apr 28, 5:47 AM EDT | Tornado Warning | JAX | Ware | 28 min |
| Apr 28, 11:32 AM EDT | Severe Thunderstorm Warning | JAX | Camden | 43 min |
Nearby
Tornado Warnings in Georgia, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.